Mississippi, 2016Damaging Wind in Mississippi, July 20, 2016
July 20, 2016 · NWS JAN · 1 event in 1 county or zone
Afternoon showers and storms developed in a very warm air mass. One storm produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Afternoon showers and storms developed in a very warm air mass. One storm produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 20, 9:02 AM CST, 3 hours 10 minutes earlier.
Area forecast discussion, Jul 20, 9:02 AM CST, 3 hours 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1002 AM CDT WED JUL 20 2016
.UPDATE...
Not much atmospherically has changed from yesterday. The 1024mb
surface ridge is still across the central gulf states. And so, still
expecting above normal temperatures with even higher heat indices
today. For the update, bumped up highs a notch in order to at least
match what sites reached yesterday.
A small boundary is passing southwest through the CWA currently and
has triggered showers already this morning near Hattiesburg and near
Meadville. This area will be the focus of shower/storm activity this
afternoon aswell. Current hi-res models show relatively modest
activity so those who see a shower this afternoon will be a lucky
few. /10/
&&
.AVIATION...
VFR conditions will prevail across the area today and
into most of the night. Isolated to scattered TSRA are expected
again today, mainly during the afternoon hours, potentially
resulting in brief categorical reductions. Patchy fog will be
possible again late tonight into early Thursday morning, and this
could cause temporary visibility reductions at a few sites. /DL/
&&
.PREV DISCUSSION... /issued 412 AM CDT WED JUL 20 2016/
SHORT TERM...Today through Thursday night...The hot temperatures
continue to be the story across the ArkLaMiss in the short term.
Temperatures will will climb into the mid/upper 90s once again as
was the case yesterday. This combined with the continued humid
conditions, will mean heat indices will climb above 105 degrees in
the delta once again today, with slightly cooler indices further
east. Will continue the heat advisory across the delta through early
this evening. Global and Hi-res models suggest the main focus of
thunderstorm activity will shift to areas south of the I-20 corridor
this afternoon, with mainly isolated activity elsewhere. As was the
case yesterday, meager mid lapse rates and instability will prevail,
but a strong storm or two will be possible once again this afternoon.
Both the GFS/ECMWF suggest warmer H925/H850 temperatures across the
area on Thursday, and this will equate to afternoon highs a couple
of degrees warmer also. Heat indices may climb above 105 over much of
the area on Thursday, so this will have to be monitored for expansion
of the heat advisory further east. Will continue to highlight this in
the HWO/Graphicast. Isolated to scattered afternoon showers and
thunderstorms will once again be possible, with the main focus in
the southern portions of the area. Overnight lows will remain on
the warm side both tonight and Thursday night, only falling into
the mid 70s. /15/
LONG TERM...Friday through Tuesday...The large 597dam high centered
just northwest of our CWA through much of this week will begin
breaking down Friday along with the surface ridge that was nosing
into our area from the northeast. This will allow for a greater
coverage of convection during the heat of the day. Guidance has come
in cooler for Friday than previous night's runs but the NAM/GFS are
a little too cool and have leaned toward the warmer ECMWF MOS for
highs Friday. Wl still have a very moist airmass in place with a
PWAT between an inch and three quarters and two inches. The highest
PWATS are expected over our western zones where the hottest
temperatures will also occur. Afternoon temperatures of 95-98F
combined with high humidity will result in peak heat index index
values of 103-108. The Heat Advisory will likely be extended for
portions of the CWA Friday. Saturday a flattened 594dam ridge axis
is expected to extend across northern Mississippi from the central
plains. This will combine with a surface ridge along the Gulf coast
states from the east to maintain warmer than normal temperatures
through the weekend along with higher than normal humidity. Although
there will be a chance of diurnally driven isolated to scattered
convection each day, peak heat index values around 105 will remain
the main concern. Overnight lows will generally be in the mid 70s
each night providing little relief from the heat. The GFS and ECMWF
are in better agreement tonight with Monday and Tuesday featuring a
weak front stalling north of our CWA Monday and a weak TUTT feature
Tuesday but the sensible weather forecast will be one of persistence
through Wednesday. /22/
&&
.PRELIMINARY POINT TEMPS/POPS...
Jackson 97 76 97 76 / 20 14 14 13
Meridian 99 73 99 75 / 20 15 15 11
Vicksburg 98 75 99 76 / 24 17 16 12
Hattiesburg 96 75 97 75 / 32 17 29 17
Natchez 94 75 96 76 / 31 17 27 16
Greenville 97 76 99 77 / 21 16 13 7
Greenwood 96 75 98 76 / 17 14 12 9
&&
.JAN Watches/Warnings/Advisories...
MS...Heat Advisory until 7 PM CDT this evening for MSZ018-019-025>027-
034>036-040>042-047.
LA...Heat Advisory until 7 PM CDT this evening for LAZ007>009-015-016-
023>026.
AR...Heat Advisory until 7 PM CDT this evening for ARZ074-075.
&&Hazardous weather outlook, Jul 20, 4:18 AM CST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
518 AM CDT WED JUL 20 2016
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>027-034>036-
040>042-047-211030-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-WASHINGTON-HUMPHREYS-HOLMES-
ISSAQUENA-SHARKEY-YAZOO-WARREN-
518 AM CDT WED JUL 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...NORTHWEST MISSISSIPPI...AND WEST CENTRAL
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
EXCESSIVE HEAT
THREAT...ELEVATED
TIMING...TODAY
HIGHS IN THE MID TO UPPER 90S...COMBINED WITH HIGH HUMIDITY LEVELS...
WILL RESULT IN PEAK HEAT INDEX READINGS OF 106 TO 108 DEGREES THIS
AFTERNOON.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MAXIMUM HEAT INDEX VALUES AROUND 105 DEGREES OR HIGHER...AND AIR
TEMPERATURES IN THE MIDDLE TO UPPER 90S...ARE POSSIBLE FOR THE
OUTLOOK AREA THURSDAY AND FRIDAY. THE HOT TEMPERATURES WILL
CONTINUE INTO THE WEEKEND.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.
MSZ028>033-037>039-043>046-048>066-072>074-211030-
MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-OKTIBBEHA-ATTALA-WINSTON-
NOXUBEE-MADISON MS-LEAKE-NESHOBA-KEMPER-HINDS-RANKIN-SCOTT-NEWTON-
LAUDERDALE-CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-
ADAMS-FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-
JONES-MARION-LAMAR-FORREST-
518 AM CDT WED JUL 20 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...NORTH CENTRAL
MISSISSIPPI...NORTHEAST MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...
SOUTHEAST MISSISSIPPI...AND SOUTHWEST MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
EXCESSIVE HEAT
THREAT...LIMITED
TIMING...TODAY
HIGH TEMPERATURES WILL PEAK IN THE MIDDLE 90S THIS AFTERNOON...
AND THIS WILL RESULT IN HEAT INDICES RANGING FROM 100 TO 105
DEGREES.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
MAXIMUM HEAT INDEX VALUES NEAR 105 DEGREES...AND AIR TEMPERATURES IN
THE MIDDLE TO UPPER 90S...ARE POSSIBLE FOR THE OUTLOOK AREA
WEDNESDAY THROUGH FRIDAY. THE HOT TEMPERATURES WILL
CONTINUE INTO THE WEEKEND.
(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT TUESDAY.
15
&&
...HAZARD LEGEND...
*EXCESSIVE HEAT*
EXTREME...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES FOR 3 OR
MORE DAYS IN A ROW AND/OR AIR TEMPERATURES GREATER THAN 107
DEGREES.
SIGNIFICANT...MAXIMUM HEAT INDEX GREATER THAN 110 DEGREES
AND/OR AIR TEMPERATURES GREATER THAN 105 DEGREES.
ELEVATED...MAXIMUM HEAT INDEX 105 TO 110 DEGREES AND/OR AIR
TEMPERATURES GREATER THAN 103 DEGREES.
LIMITED...MAXIMUM HEAT INDEX NEAR 105 DEGREES AND/OR AIR
TEMPERATURES 100 TO 103 DEGREES.
...USEFUL WEATHER WEB PAGES (URLS)...
NWS JAN HOME PAGE...
WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=SAFE
NWS JAN TROPICAL PAGE...
WWW.SRH.NOAA.GOV/JAN/?N=TROPICAL
NATIONAL HURRICANE CENTER HOME PAGE...
WWW.NHC.NOAA.GOV/
FIND NWS JAN ON FACEBOOK...
WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
@NWSJACKSONMS
PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!
In the hours before
Special weather statement, Jul 20, 11:48 AM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1248 PM CDT WED JUL 20 2016
MSZ031-201815-
LOWNDES MS-
1248 PM CDT WED JUL 20 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LOWNDES COUNTY
THROUGH 115 PM CDT...
AT 1248 PM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
NEAR PLUM GROVE...OR 9 MILES SOUTHWEST OF COLUMBUS...MOVING SOUTH AT
5 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL
LOWNDES COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3345 8853 3345 8838 3329 8839 3329 8859
TIME...MOT...LOC 1748Z 002DEG 6KT 3338 8848
LAMB
Thunderstorm Wind, Smith
- When
- July 20, 12:12 PM CST
- Where
- Smith County, 3.13 mi SW of Taylorsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 31.800, -89.470
A few trees were blown down near Taylorsville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Minnesota, July 20 to 21, 20162 deaths · 2 injured · 87 kt wind · 71 events
- Heat in Oklahoma, July 20 to 26, 201649 injured · 1 event
- Flash Flood and Lightning Strikes in Arizona, July 20 to 22, 20161 death · 2 injured · $50,000 · 6 events
- Heat in Tennessee, July 20, 20161 death · 1 event
- Tornado and Hail in North Dakota, July 20, 2016$270,000 · EF0 · 25 events
- Hail and Damaging Wind in Wisconsin, July 20, 2016$200,000 · 1.75 in hail · 3 events
- Excessive Heat in Iowa, July 20 to 23, 201647 events
- Dust Storm in Arizona, July 20, 2016$60,000 · 1 event
- Damaging Winds in Alabama, July 20, 2016$55,000 · 60 kt wind · 2 events
- Excessive Heat in Minnesota, July 20 to 22, 201636 events
- Lightning Strike in Florida, July 20, 2016$50,000 · 1 event
- Hail and Damaging Winds in Georgia, July 20, 20161.5 in hail · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642041.